Tennessee, 2021

Flash Flood and Damaging Wind in Tennessee, August 15 to 16, 2021

August 15 to 16, 2021 · NWS MRX · 2 events in 2 counties and zones

Thunderstorm wind gusts resulted in damage to a home in Powell. Motorists were rescued from a stalled vehicle near Cleveland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorm wind gusts resulted in damage to a home in Powell. Motorists were rescued from a stalled vehicle near Cleveland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 15, 2:29 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 15, 2:29 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
329 PM EDT Sun Aug 15 2021

.SHORT TERM...(Tonight through Tomorrow)...

Key Messages:

1. Widespread showers and thunderstorms today and again on Monday
will present some localized flash flooding concerns.

2. Hard to nail down specific area of highest risk though.

Discussion:

Initial wave of convection developed over the TN mountains this
afternoon has already shifted into the valley and will continue
to march northwest towards the plateau through the remainder of
the afternoon. Hires guidance shifts another wave of storms,
currently over the NC mountains, northwestward this evening before
focusing rainfall along the plateau tonight due to interactions
with outflow boundaries from widespread storms across middle TN.
This seems reasonable given how CAM guidance is handling storms so
far and the forecast reflects it accordingly. Instability is
notably less this afternoon than it was yesterday, especially with
regard to DCAPE values which are on the order of 500-600 J/kg or
roughly half of yesterday. As such, think the main concern in
terms of severe weather for this afternoon through the overnight
hours will be the chance of flash flooding. This concern will be,
relatively speaking, the highest over the plateau areas where
PWATs and convective coverage is supposed to be highest.

For tomorrow, increasing troughiness aloft over TN along with
tropical moisture advecting northward ahead of TS Fred will lead
to widespread showers and thunderstorms. WPC will be placing the
CWA in a slight risk in the forthcoming Day 2 excessive rainfall
outlook. This is certainly reasonable given several rounds of
convection in recent days. The only caveat is that a lack of any
strong surface boundary or forcing mechanism means there's no
particular area to point to with regards to the highest flooding
risk. In general any areas that have seen heavy rains in the last
24-48 hours, or that will get rainfall this afternoon, will be at
risk for a localized threat of flash flooding.

CD

.LONG TERM...(Monday night through Sunday)...

Key Messages:

1. Localized heavy rainfall and flash flooding still a concern
through about Wednesday. Remnants of Fred moves north into the
southern Appalachians Tuesday and Wednesday. Best threat of
localized flash flooding will be across the eastern Tennessee
Mountains and southwest North Carolina.

2. Pattern reverts back to more normal summer afternoon and evening
showers and thunderstorms Thursday through Sunday.

Discussion:

Monday night will continue the upper level pattern with a broad upper
level trough across the central us states and extending into the
western Ohio and Tennessee Valleys and ridging aloft still off the
Carolina coast nosing into the Southern Appalachians. A southwest
flow aloft should bring in copious moisture from the tropical system
into the forecast area with high precipitable water values. An
inverted surface trough will be to the west of the forecast area.
Upslope flow over the plateau counties and the Appalachians will
enhance diurnal convection into the evening hours Monday.

The remnants of Fred will move across the southern Appalachians
Tuesday and Wednesday. The counter clockwise circulation around the
system will produce the best convection over upslope areas of the
North Carolina Mountains and the southeast Tennessee mountains north
into the Smokies. Models still differ on how much convection
develops into the Tennessee valley. The GFS model is faster with the
showers and thunderstorms with Fred moving up through east Tennessee
and the southern Appalchians Tuesday and out of the forecast by late
evening. It restrengthens ridge Wednesday for a lull in the
precipitation then has the upper trough developing over the region
by Thursday into Friday. The Canadian has most of the convection
developing from Tuesday afternoon through Wednesday morning to the
east of the Appalachians. The ECMWF seems to be handling the
development best with convection developing across southern valley
and southeast Tennessee and southwest North Carolina Tuesday
afternoon through Wednesday morning with less in the northeast due
to some downsloping. There should be a longer period of heavy rain
across southwest North Carolina so would expect some areas to see
localized heavy rainfall and isolated flash flooding. Temperatures
will be lowest Tuesday with cloudy skies and high rain chances.
Mainly upper 70s to lower 80s but less convection Wednesday with
highs lower to mid 80s Wednesday.

Then for Thursday through Sunday, the model consensus is for the
upper ridge to build back to the west into the Gulf coast states.
However several weak short-waves moving across the Ohio valley into
the Tennessee Valley will be able to set off scattered to numerous
afternoon and evening showers and thunderstorms Thursday and Friday.
This activity should decrease over the weekend with only 20 to 30
percent chances overnight. Temperatures will still be only in the
mid to upper 80s with the warmest day being Sunday.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and thunderstorms are beginning to develop. Believe that
carrying a vicinity mention at most sites, with a TEMPO for -TSRA
and MVFR vsby restrictions at KTYS and KCHA for this afternoon
and evening will suffice in general. Expect a lull in convection
this evening, with more SHRA expected late tonight and well into
Monday morning. For tonight, cloud cover should prevent fog from
being an issue, but much like this morning indications are that
some IFR/MVFR CIGS will develop. Hinted at this with some SCT015
after midnight tonight, but confidence not high enough to drop
terminals down just yet. Winds will mostly be light and variable
throughout the period

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  85  71  81  71 /  70  50  40  80  50
Knoxville McGhee Tyson Airport, TN  70  86  69  81  71 /  60  70  50  60  50
Oak Ridge, TN                       70  84  69  80  69 /  60  80  40  60  50
Tri Cities Airport, TN              68  84  67  80  67 /  60  80  40  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 15, 3:03 AM EST, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
403 AM EDT Sun Aug 15 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-160815-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
403 AM EDT Sun Aug 15 2021 /303 AM CDT Sun Aug 15 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected late this
afternoon and evening. There is a low, but non-zero, chance for
damaging winds in stronger storms. Also, localized flooding will
be possible with storms that are strong and slow moving.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and afternoon thunderstorms are expected each
day with locally heavy rainfall and isolated flash flooding
possible. Some storms may also produce strong wind gusts.

The greatest coverage of rain and potential of flash flooding are
expected with the remnants of tropical storm Fred for Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Local storm report, Aug 15, 9:39 AM EST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1039 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     3 NE EWING              36.66N 83.39W
08/14/2021                   LEE                VA   911 CALL CENTER

            A FEW TREES DOWN BETWEEN ROSE HILL AND
            EWING.

&&
Local storm report, Aug 15, 9:42 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1042 AM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     DRYDEN                  36.77N 82.94W
08/14/2021                   LEE                VA   911 CALL CENTER

            A FEW TREES DOWN AROUND DRYDEN.

&&
Special weather statement, Aug 15, 2:34 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Sun Aug 15 2021

TNZ069-071-152000-
Knox TN-NW Blount TN-
334 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of southeastern Knox
and north central Blount Counties through 400 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rockford, or near Alcoa, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Maryville, Alcoa, Louisville, Rockford, Eagleton Village,
Lake Forest, Bearden, Kimberlin Heights and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3580 8408 3601 8407 3596 8371 3592 8374
      3592 8375 3589 8379 3588 8378 3585 8378
      3576 8384
TIME...MOT...LOC 1934Z 194DEG 6KT 3585 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Special weather statement, Aug 15, 3:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
409 PM EDT Sun Aug 15 2021

TNZ069-152045-
Knox TN-
409 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of north central Knox
County through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knoxville, Halls, Maloneyville and Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3602 8408 3603 8406 3604 8406 3608 8409
      3608 8407 3618 8396 3618 8393 3616 8391
      3617 8390 3617 8382 3616 8381 3597 8386
      3595 8401
TIME...MOT...LOC 2008Z 172DEG 6KT 3603 8396

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JLB
Local storm report, Aug 15, 3:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT SUN AUG 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TSTM WND DMG     3 WNW KNOXVILLE         35.99N 84.00W
08/15/2021                   KNOX               TN   BROADCAST MEDIA

            TREE DOWN NEAR PLEASANT RIDGE ELEMENTARY
            BLOCKING THE ROAD.

&&

The radar

The Knoxville radar (KMRX), 57 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 15, 3:30 PM EST
Where
Knox County, 0.89 mi NE of Powell
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.040, -84.020

Awning on home was lifted off and tossed onto the roof by thunderstorm winds.

Flash Flood, Bradley

When
August 15, 11:50 PM EST to August 16, 1:00 AM EST
Where
Bradley County, 3 mi WSW of Cleveland to 2 mi W of Annadale
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.153, -84.929

Two people were rescued from a car stalled on a flooded roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970822, 983699.